Alert archive / Montana / Wind Advisories in 2018
Wind Advisory 1, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Jan 30, 2018, 1:05 AM MST for 6 counties in Montana. It took effect at Jan 30, 2018, 3:00 AM MST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2018, 1:05 AM MST (08:05 UTC)
- In effect from
- Jan 30, 2018, 3:00 AM MST
- Expired
- Jan 30, 2018, 5:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3520 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884 WWUS75 KMSO 300805 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 105 AM MST Tue Jan 30 2018 MTZ005-006-301800- /O.NEW.KMSO.WI.Y.0001.180130T1000Z-180130T1800Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- 105 AM MST Tue Jan 30 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect until 11 AM MST this morning. * Impacts/Timing: Strong gusty winds early this morning will cause hazardous cross-winds for high profile vehicles. Also tree damage is possible with intermittent power outages. * Winds: Southwest to west 25 to 35 mph with gusts to 50 mph. * Locations impacted include: Bitterroot Valley, Missoula, Highway 93 Sula to Lost Trail Pass, and Lolo Pass $$ MTZ007-310000- /O.NEW.KMSO.WI.Y.0001.180130T1000Z-180131T0000Z/ Butte/Blackfoot Region- 105 AM MST Tue Jan 30 2018 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... The National Weather Service in Missoula has issued a Wind Advisory...which is in effect until 5 PM MST this afternoon. * Impacts/Timing: Strong gusty winds early this morning will cause hazardous cross-winds for high profile vehicles. Also tree damage is possible with intermittent power outages. * Winds: Southwest to west winds 25 to 35 mph with gusts to 50 mph. * Locations impacted include: Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass $$
2 follow-up statements
487 WWUS75 KMSO 301237 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 537 AM MST Tue Jan 30 2018 MTZ005-006-301345- /O.CAN.KMSO.WI.Y.0001.000000T0000Z-180130T1800Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- 537 AM MST Tue Jan 30 2018 ...WIND ADVISORY IS CANCELLED FOR ... The National Weather Service in Missoula has cancelled the Wind Advisory. Strong winds have subsided this morning. $$ MTZ007-310000- /O.CON.KMSO.WI.Y.0001.000000T0000Z-180131T0000Z/ Butte/Blackfoot Region- 537 AM MST Tue Jan 30 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * Impacts/Timing: Strong gusty winds are expected this morning and afternoon and will cause hazardous cross- winds for high profile vehicles. * Winds: Southwest to west winds 25 to 35 mph with gusts to 50 mph. * Locations impacted include: Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Avon, Homestake Pass, and MacDonald Pass $$
208 WWUS75 KMSO 302337 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 437 PM MST Tue Jan 30 2018 MTZ007-310045- /O.EXP.KMSO.WI.Y.0001.000000T0000Z-180131T0000Z/ Butte/Blackfoot Region- 437 PM MST Tue Jan 30 2018 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Winds will continue to diminish through this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 29, 2:35 PM MST, 10 hours 30 minutes earlier.
Area forecast discussion, Jan 29, 2:35 PM MST, 10 hours 30 minutes before
Area Forecast Discussion National Weather Service Missoula MT 235 PM MST Mon Jan 29 2018 .DISCUSSION...Fog has been stubborn to depart a few of the valleys across the Northern Rockies this afternoon. However, steady warming throughout the atmosphere combined with developing breeziness will be enough to mix the atmosphere and keep fog at bay. Speaking of wind, that will be the next feature of concern in the forecast as an overnight cold front forces strong winds at mountain top down to near the surface during the very early pre- dawn hours. Gusty cross winds to near 40 mph will be possible in Missoula and south through the Bitterroot Valley, as well as across southwest Montana generally from Deer Lodge to Butte. This will keep temperatures mild overnight, and cause the onset of precipitation with the front to remain as rain. Gusty winds will become more prevalent and more widespread through the day Tuesday across western Montana and the mountains of north central Idaho (most valleys in north central ID should not experience the strongest winds). Sustained winds for valleys will be in the 20-30 mph range throughout the day, with gusts approaching 40 mph at times. For elevations above 4500 feet, winds will approach 50 to 60 mph or stronger across all of central ID and western Montana terrain. Backcountry conditions will be especially nasty as a result. Valley precipitation will begin as rain tonight through most of Tuesday morning across the region, but with snow levels steadily dropping through the day Tuesday, we do expect a change from rain to snow to occur. By Wednesday, residual moisture and much colder temperatures will aid snow showers to fall down to valley floors through Thursday. Accumulations in valleys will be minor. Next weekend will have a warm start, but their is an arctic air mass looming over central Canada threatening to move into western Montana. Models have varied considerably with the timing and westward penetration of this air mass, so the forecast confidence for western Montana remains below average Sunday and into early next week. Considering the overall pattern at this time though, it is unlikely the cold air will reach central Idaho. However, there is a possibility of a very wet period early next week in central Idaho. && .AVIATION...Steady warming is expected this evening ahead of a cold front that will move through central Idaho and northwest Montana by 30/1200Z. Due to strong southwesterly winds near 50 knots at ridge-top and the chance for a few showers around, there could be a few strong southwest wind gusts at KMSO between 30/0700Z and 30/1100Z. KBTM may experience a brief period of LIFR conditions due to snow and northwest winds to 40 knots with the frontal passage between 30/1600Z and 30/1800Z. Breezy winds and occasional rain and/or snow showers are likely at all airfields throughout the day on Tuesday. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.